Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Real Depression

Posted by cybercafe on July 12, 2002, at 2:39:57

In reply to Re: Real Depression cybercafe, posted by Bob on July 11, 2002, at 10:43:38

> The fact that, for you, the side effects don't bother you enough to stop the meds says nothing about other people. I've seen more than one article stating that antidepressants have worse side-effects than most prescription meds, save for maybe AIDS and chemo meds. That doesn't sound "good" to me.

Actually that was a quote from LostBoy but I'll argue his side on this

---- my father is psychotic and takes perphenazine (Trilafon) ... he claims his side effects are

Severe chronic sinus infection, congestion
Rippled Cornea (visual impairment)
Anal Leakage
Asthma
Major weight gain
Much Sedation
About 20-30 points off his IQ

... and a whole host of other symptoms he indicated were permanent ...

.. i'd say that is much worse, ... but in my case there was no question that i would be taking the medication no matter what ... i just don't see how there's any choice involved ...

.. fortunately i found out with antidepressants the side effects are very very mild...

> You are talking about side effects that pose a significant and recognizable danger to physical health. I'm referring to side effects that reduce quality of life over the long term. Remember, I was trying to explain why I think people stop taking their meds, even when they're "working" so to speak.

.... yep... but isn't the quality of life raised more by the antidepressants themselves?


>as problems in their life. They may have come to terms with the fact that they need some sort of med, but they figure there MUST be something better out there than what they're taking.

.... okay i thought we were talking about going off meds, not switching meds.... switching meds is many times worthwhile...

> Again, you are referring to health destroying side effects, not quality of life side effects. How about chronic constipation, weight gain on the order of 10% or greater, reduced or eradicated libido and ability to orgasm, constant sweating, hypersomnia, tiredness and fatigue, apathy, etc, etc, etc, etc, etc?

Chronic constipation is easy to deal with... i can recommend several different oil or fibre supplements... one pill you take once or twice a day with other properties (i.e. anti-oxidant, etc)

... as for the others... yes that can be bad... but i would switch meds rather than go off meds because of them myself... and if i felt i had tried most meds... i would just put up with them...


> Sounds like Parnate is working wonders for you. What if (and God forbid) it didn't work for you any longer, and you had to try Nardil, or the host of other antidepressants, where you would have to cut out aged cheeses (and other things also) yet you didn't have a libido and gained significant weight, and were dizzy and weak all the time?

.... okay so you're saying that i'm 100% recovered, happy, non-depressed, but i have no libido, or were dizzy and weak? ... well i wouldn't be bothered, if i am happy :)
.... on the other hand... if i were always lying in bed ruminating about how horrible the side effects were, totally unproductive, miserable, unable to concentrate, unbearably depressed... well i would postulate that the antidepressant isn't working more than 50% :)

>spectrum from minor disaffectation to full blown, "I'm going to commit suicide in the next 10 minutes" type depression. That's why many people aren't willing to put up with the way the meds make them feel. They have dysfunctionalities in their lives that they are

... sorry if i come off a bit harsh, ... i just hear from so many people claiming they suffer more than everyone else when their behaviour totally does not seem to support this....

... i imagine lostboy is the same way...

... hell in one support group i went to i was somewhat upset when i heard that we weren't allowed to offer people advice -- because i mistakenly believed other people were going through the same thing i was and i didn't want people to suffer needlessly....

... now i have had lostboy give me really good advice in the past... and to make himself clear he has even said that I would be an IDIOT to take antipsychotics for anxiety... you know what?? ... i'm not offended at all... i would feel much worse if he kept his knowledge to himself...

... unfortunately just because
a. your doctor doesn't know what to do
and
b. you come up with good ideas your doctor has never heard of

doesn't mean that
c. your doc is actually going to educate himself

:(

> You may consider them trivial, but (if not most) don't. I don't hear very many people on an AD claiming that they love taking the drug and it is practically transparent for them. I just don't hear it. The side effects may seem trivial for you because if you don't take the med you know you will be facing suicide. Also you may be getting a pretty decent response from the meds. Many people don't.


.. yes if you don't get a good response there is no reason to stay on the med i think that is totally reasonable .. it is also reasonable to switch the med if it is your first.. if you aren't a treatment resistant bloke... to reduce bad side effects...

... really though, i don't think lostboy was under the impression that the side effects you listed above were typical... yes in some cases i'm sure they can be much worse but what is typical? ...
.. and if i can back up lostboy's trivial statement... i refer you again to the top of my mail listing what my father tells me were his side effects... hell why not throw in movement disorders like TD and diabetes... these things don't go away ...


> Yes, but that is not the case for everybody. Some people have mental problems that aren't necessarily causing suicidality, but are impairing their quality of life. It's a trade off that's as unique as the person taking the meds. No two illnesses are the same.

... exactly... i totally agree... the thing is, people don't come off saying "my mental problems are impairing my quality of life" ... they will say "these problems are absolutely horrible and i can't deal with them..." .. 2 months later "i had 5 pounds weight gain, so i decided to do without meds.. now i am taking nothing" ...

... i mean i really want to help people who have problems... and i feel really bad to think people who have serious problems may be looked over for those who have less serious but are more whiney... this goes for me trying to educate people i meet, and for me competing with other people for doc time...
.. i also wish people would stop using recreational drugs and screwing up their heads...


> > ... i just wish i had started Parnate sooner... i love this med :)
> -----
>
> I'm glad to hear that med is working so well for you, and I hope it continues to help you.

thanks mate :)

> If you are happy with 20% response to meds, then you have obviously have given up on getting significantly better. I think the public expectation for mental health treatment is much, much higher than that. Progress has to be made.

... i won't settle for a 20% response, .. but i do see it as something positive ... something a lot better than 0% ...

... as for the public expectation being higher.. yes you're right.... i just wrote a letter to a university professor of psychiatry who had all of these noble claims about pdocs and continuing education ... pleeeeeeeeease! how can people have such distorted views...
... hell i would be happy if a doctor would ADMITT a patient is beyond his ability and refer or consult another doc...


take care ;)


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:cybercafe thread:91928
URL: http://www.dr-bob.org/babble/20020709/msgs/112105.html